Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Taking vyvanse. Started missing periods. Is this the side effects of vyvanse?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
My college daughter has been taking Vyvanse for about a year now as needed. She has not had a period since last May, and this is very concerning to me. The only change in her lifestyle has been the use of the drug Vyvanse. Could it be her dosage is too high? I would rather she stop taking it altogether.
Posted Mon, 19 Nov 2012 in Drug Abuse
Answered by Dr. Timothy Raichle 4 hours later
Hello I would be happy to help you with your question!

First of all I can find no side effects with this drug related to cycle irregularity. So I don't think that this is the issue.

What she is experiencing is called secondary amenorrhea. It is the absence of a period for 6 months in a female who previously had regular cycles. Your daughter meets this criteria. There is a very clear way that this approached.

1. She needs to see an OBGYN
2. They need to do an exam
3. They need to check labs that would include thyroid testing and measure of a hormone called prolactin
4. She needs an ultrasound of the uterus

If this work up is normal, she should be given progesterone to induce a period. If this works, then usually she would just be cycled using birth control pills. If she does NOT get a period, then she would need an additional work up related to premature ovarian failure. This last point would be extremely unusual in someone her age!

So these are my most basic thoughts for you. I hope it helps. Please ask if you have more questions.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor